Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 3, NWS Las Vegas, NV

January 9, 2023Mohave County, Arizona; Clark County, Lincoln County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Jan 9, 2023, 3:08 AM MST for Mohave County, Arizona; Clark County, Lincoln County, Nevada; San Bernardino County, California. It took effect at Jan 10, 2023, 1:00 PM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2023, 3:08 AM MST (10:08 UTC)
In effect from
Jan 10, 2023, 1:00 PM MST
Expired
Jan 10, 2023, 8:00 PM MST
In force
7 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 45 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WWUS75 KVEF 091008
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
208 AM PST Mon Jan 9 2023

AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-091800-
/O.NEW.KVEF.WI.Y.0003.230110T2000Z-230111T0300Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Lincoln County-
Northeast Clark County-Sheep Range-Las Vegas Valley-
Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, 
Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, 
Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, 
Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, 
Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas,
Henderson, Boulder City, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
208 AM PST Mon Jan 9 2023 /308 AM MST Mon Jan 9 2023/

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM PST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and south central and southern Nevada.

* WHEN...From noon to 7 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Boaters should use extreme caution when 
  venturing onto area lakes. Strong winds over the open waters 
  will make the lake water rough and hazardous...and may result in
  high waves which may tip or swamp smaller craft. For your 
  personal safety...avoid the open waters. Stay close to shore or 
  around protected areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ017-091800-
/O.EXB.KVEF.WI.Y.0002.230109T1800Z-230110T2000Z/
Western Clark and Southern Nye County-
Including Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
208 AM PST Mon Jan 9 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO NOON PST
TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Clark and Southern Nye County.

* WHEN...From 10 AM this morning to noon PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ014-091800-
/O.EXT.KVEF.WI.Y.0002.230109T1800Z-230110T2000Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
208 AM PST Mon Jan 9 2023

...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO NOON
PST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Esmeralda and Central Nye County.

* WHEN...From 10 AM this morning to noon PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
4 follow-up statements
639 
WWUS75 KVEF 091757
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
957 AM PST Mon Jan 9 2023

NVZ014-017-101000-
/O.CON.KVEF.WI.Y.0002.230109T1800Z-230110T2000Z/
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Beatty, Goldfield, Silver Peak, Dyer, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
957 AM PST Mon Jan 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Esmeralda and Central Nye County.

* WHEN...Until noon PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-101000-
/O.CON.KVEF.WI.Y.0003.230110T2000Z-230111T0300Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Lincoln County-
Northeast Clark County-Sheep Range-Las Vegas Valley-
Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, 
Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, 
Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, 
Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, 
Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas,
Henderson, Boulder City, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
957 AM PST Mon Jan 9 2023 /1057 AM MST Mon Jan 9 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM PST 
TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and south central and southern Nevada.

* WHEN...From noon to 7 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Boaters should use extreme caution when 
  venturing onto area lakes. Strong winds over the open waters 
  will make the lake water rough and hazardous...and may result 
  in high waves which may tip or swamp smaller craft. For your 
  personal safety...avoid the open waters. Stay close to shore 
  or around protected areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
335 
WWUS75 KVEF 100934
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
134 AM PST Tue Jan 10 2023

NVZ014-017-102000-
/O.CON.KVEF.WI.Y.0002.000000T0000Z-230110T2000Z/
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Beatty, Goldfield, Silver Peak, Dyer, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
134 AM PST Tue Jan 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Esmeralda and Central Nye County.

* WHEN...Until noon PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-102000-
/O.CON.KVEF.WI.Y.0003.230110T2000Z-230111T0300Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Lincoln County-
Northeast Clark County-Sheep Range-Las Vegas Valley-
Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, 
Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, 
Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, 
Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, 
Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas,
Henderson, Boulder City, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
134 AM PST Tue Jan 10 2023 /234 AM MST Tue Jan 10 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM PST
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and south central and southern Nevada.

* WHEN...From noon to 7 PM PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Boaters should use extreme caution when 
  venturing onto area lakes. Strong winds over the open waters 
  will make the lake water rough and hazardous...and may result 
  in high waves which may tip or swamp smaller craft. For your 
  personal safety...avoid the open waters. Stay close to shore 
  or around protected areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
876 
WWUS75 KVEF 101952
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1152 AM PST Tue Jan 10 2023

NVZ014-017-102100-
/O.EXP.KVEF.WI.Y.0002.000000T0000Z-230110T2000Z/
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Beatty, Goldfield, Silver Peak, Dyer, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
1152 AM PST Tue Jan 10 2023

...WIND ADVISORY WILL EXPIRE AT NOON PST TODAY...

Isolated northwest wind gusts of 30 to 40 MPH are expected 
through the next hour or two, otherwise impactful winds have 
ended. Winds will continue to diminish through the afternoon.

$$

AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-110300-
/O.CON.KVEF.WI.Y.0003.230110T2000Z-230111T0300Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Lincoln County-
Northeast Clark County-Sheep Range-Las Vegas Valley-
Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, 
Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, 
Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, 
Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, 
Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas,
Henderson, Boulder City, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
1152 AM PST Tue Jan 10 2023 /1252 PM MST Tue Jan 10 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and south central and southern Nevada.

* WHEN...Until 7 PM PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Boaters should use extreme caution when 
  venturing onto area lakes. Strong winds over the open waters 
  will make the lake water rough and hazardous...and may result 
  in high waves which may tip or swamp smaller craft. For your 
  personal safety...avoid the open waters. Stay close to shore 
  or around protected areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
880 
WWUS75 KVEF 110257
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
657 PM PST Tue Jan 10 2023

AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-110400-
/O.EXP.KVEF.WI.Y.0003.000000T0000Z-230111T0300Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Lincoln County-
Northeast Clark County-Sheep Range-Las Vegas Valley-
Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, 
Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, 
Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, 
Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, 
Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas,
Henderson, Boulder City, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
657 PM PST Tue Jan 10 2023 /757 PM MST Tue Jan 10 2023/

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

The advisory will be allowed to expire on time as winds in the 
advisory area are expected to continue to subside. Widespread 
advisory level winds are no longer expected.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 8, 3:11 PM MST, 11 hours 57 minutes earlier.

Area forecast discussion, Jan 8, 3:11 PM MST, 11 hours 57 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
211 PM PST Sun Jan 8 2023

.SYNOPSIS...Dry conditions expected to finish out this weekend, with
the exception of light valley rain and high elevation snowfall for
western Inyo County. The active pattern continues, bringing another
round of widespread precipitation to the region Monday and Tuesday.
After a midweek break, chances for precipitation return once again
Saturday and Sunday.
&&

.SHORT TERM...Today through Tuesday night.

Light precipitation this morning has largely ended, with skies
clearing across the forecast area this afternoon. Light snow was
reported at Bishop this morning, as well as light valley rain
returns across Inyo County. With the exit of that weak system, heads
turn to the next incoming system associated with a robust
atmospheric river.

An area of low pressure will approach the western California coast
in the next few days. The base of the trough will begin to funnel
warm atmospheric moisture into the western CONUS tonight, hitting
the Sierra Nevada Mountain Range early Monday morning. Substantial
snowfall is expected with this system, with 4 to 6 feet of snow at
the peaks, and 1 to 2 feet between 8000 and 9500 feet. Through the
day on Monday, spillover will allow the Owens Valley to receive 1 to
2 inches of rainfall, and the White Mountains to receive 1 to 2 feet
of snowfall above 8000 feet. The Winter Storm Warning for the
eastern Sierra Slopes and White Mountains will go into effect at 4
AM Monday morning, lasting through 10 PM Tuesday evening. No changes
have been made to this product, as it remains in good shape.

Precipitation will spread eastward through the day on Monday,
resulting in high elevation (above 8000 feet) snowfall and valley
rain for the southern Great Basin. Cannot rule out localized
flooding impacts from warm rain falling on existing snow pack in
portions of Esmeralda, southern Nye, and Lincoln counties. Snow
amounts and rates do not currently warrant any winter-related
headlines for these areas, due to the warm air aloft. Light rain
will be possible on Monday across the northern Mojave Desert, with
total rain accumulation less than a quarter of an inch.

Monday night into Tuesday morning, the ECMWF ensemble means indicate
that the low will close off prior to pushing inland into northern
California. As the negatively-tilted trough axis pushes through the
Desert Southwest, an additional, smaller wave of atmospheric
moisture will accompany it. Though there is less moisture, the
dynamics associated with the trough / frontal passage will produce
higher rain and snowfall rates, an increased chance of thunder,
decreased snow levels, and gusty south winds across the forecast
area. Due to the likelihood of widespread gusts over 40 mph, issued
a Wind Advisory for NV014, which includes Esmeralda and central Nye
counties from 10 AM through 10 PM Monday. As our confidence
increases regarding gust speeds on Tuesday, additional wind-related
headlines are possible across some of our southern zones.

Snow levels in Clark County will drop below 7000 feet with the
precip band on Tuesday, resulting in additional snow totals of 6 to
12 inches above 7000 feet. As we move further into the high-
resolution domain, it is likely that forecast snow totals in the
Clark County mountains will increase, with the HREF indicating
closer to 18 inches at Lee Canyon. Upgraded the Winter Storm Watch
to a Winter Storm Warning for the Spring Mountains. Due to
relatively high snow levels associated with this system, opted to
cancel the Winter Storm Watch for the Sheep Range, as snow totals
are not expected to be of impact. Best chances for Las Vegas Valley
rainfall will be Tuesday afternoon, with a quarter to a half of an
inch possible. Chance of thunder in southern Nevada and northwestern
Arizona on Tuesday. With thunder, can expect locally higher rain and
snowfall amounts.

.LONG TERM...Wednesday through next Weekend.

A lull in active weather expected mid-to-late week before another
round of atmospheric moisture approaches the west coast next
weekend, with more mountain rain and valley snow.
&&

.AVIATION...For Harry Reid...Light winds will continue through
Monday afternoon with easterly components in the afternoon hours and
southwest overnight. An approaching Pacific Storm will spread lower
clouds over southern Nevada Monday evening with ceilings likely
lowering to around 5 kft AGL and along with developing south winds
10-15 knots.

For the rest of southern Nevada, northwest Arizona and southeast
California...A Pacific Storm will begin impacting the southern
Sierra early Monday morning and will produce periods of IFR
conditions with rain at KBIH much of the day Monday along with
mountain obscuration and turbulence due to strong winds over the
Sierra. The rest of the region will see lowering ceilings and
precipitation spreading from west to east from mid-morning Monday
through Monday afternoon. MVFR and IFR conditions can be expected
over much of the region Monday afternoon and evening. South winds
increasing to 15-25 knots will develop across much of the region
Monday afternoon and evening. Gusts over 35 knots will occur between
KDRA and KTPH.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Varian
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 10:34 AM MSTFlood WatchVEFInyo13 hr

Nearby

Wind Advisories in Nevada, 2023Wind Advisories in Arizona, 2023Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.